Alabama, 2005Damaging Winds in Alabama, August 6, 2005
August 6, 2005 · NWS HUN · 6 events in 5 counties and zones
6 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 5, 7:57 PM CST, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 5, 7:57 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
857 PM CDT FRI AUG 5 2005
.UPDATE...
FAIRLY ACTIVE AFTN/EVENING ACROSS THE TN VLY REGION AND INTO THE
DEEP SOUTH. CLUSTER OF STRONG/SEVERE TSRA FIRED ACROSS NW AL THIS
AFTN AND PRODUCED A FAIRLY SIGNIFICANT DOWNBURST IN THE TUSCUMBIA
AREA. POWER OUTAGES AND LARGE HAIL ALSO REPORTED IN SEVERAL OTHER
LOCATIONS. TO THE SOUTH...WFO BMX HAS ALSO BEEN HIT HARD
(LITERALLY) THIS EVENING AS THEY TOOK A DIRECT LIGHTNING STRIKE.
FORTUNATELY...THEYRE BACK TO ALMOST 100%.
CLOSER TO HOME...STILL MONITORING A FEW STRONG STORMS ACROSS SRN
MID TN. THESE PARTICULAR CELLS DEVELOPED IN THE VCNTY OF TWO
INTERSECTING OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION. THE 01Z
SFC ANALYSIS SHOWS A DECENT DWPT DISCONTINUITY/BOUNDARY EXTENDING
FROM THE SRN AR THROUGH THE NRN MS DELTA AND INTO SRN MID TN. THE
REAL COLD FRONT (IF YOU WANT TO CALL IT THAT) IS STILL WELL TO THE
NORTH HOWEVER. ALSO OF NOTE IS THE LARGE CYCLONIC MID LEVEL
ROTATION AROUND THE UPPER LOW CENTERED ACROSS THE DEEP SOUTH. THE
RELATIVELY COOL MID LEVEL TEMPS (-8 TO -9C)...COUPLED WITH PLENTY
OF SUNSHINE AND A VERY MOIST BLYR...HELPED TO THE STRONG/SEVER
STORMS THIS AFTN.
MAIN QUESTION WILL BE WHAT (IF ANY) TYPE OF POPS TO CARRY FOR THE
OVERNIGHT PERIOD. ALTHOUGH CONVECTION APPEARS TO BE ON THE WANE
SINCE 00Z...WITH THE UPPER LOW IN THE VCNTY AND THE POTENTIAL FOR
SOME WEAK BLYR MSTR CONVERGENCE NEAR THE AFOREMENTION DWPT
DISCONTINUITY...FEEL AT LEAST ISOLD/SLIGHT CHC POPS ARE WARRANTED.
WITH SOME PRECIP AROUND THIS AFTN (ESPECIALLY IN THE WEST)...AND
BASED ON CONDITIONS THE PREVIOUS FEW MORNINGS...WILL PROBABLY
UPDATE TO INCLUDE PATCHY FOG. MAY ALSO WIDEN MIN TEMP RANGE A BIT
BASED ON RECENT MORNING SPREADS AS WELL.
&&
.PREV DISCUSSION... (ISSUED 310 PM CDT FRI AUG 5 2005)
DISCUSSION... FOR THE SHORT TERM...FORECAST MODEL OUTPUT WAS IN
GOOD AGREEMENT IN FURTHER DEVELOPING LOW PRESSURE FROM 500 MB TO
THE SURFACE OVER THE GULF COAST...AND SLOWLY MOVING IT NORTHWARD
ALONG THE CENTRAL MS/AL BORDER REGION THROUGH SUNDAY. THIS LOW
GETTING CLOSER TO THE TENN VALLEY WILL ENHANCE CHANCES OF RAIN
INTO EARLY NEXT WEEK. GUIDANCE WAS SUGGESTING POPS IN THE HIGH
CHANCE TO LIKELY RANGE...BUT BEING CONVECTION...WILL MAINTAIN 30
POPS THROUGH THE WEEKEND.
HIGH MOISTURE AMOUNTS...WITH ATMOSPHERIC PRECIP WATER AMOUNTS FROM
THE 1.8 TO 2.1 INCH RANGE MEANS SOME OF THE RAIN...ESPECIALLY THIS
WEEKEND COULD BE LOCALLY HEAVY. THIS MAY PUT A DENT ON SHORT TERM
DRY CONDITIONS MOST PLACES ARE EXPERIENCING. HIGH TEMPS TOMORROW...
PENDING EXCESSIVE CLOUD COVER SHOULD NEAR 90F ONE MORE TIME...BEFORE
COOLING TO THE MID/UPPER 80S FOR SUNDAY AND THE FIRST PART OF NEXT
WEEK.
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY
AS MOISTURE FROM THE TROPICS AND THE REMNANTS OF LOW PRESSURE SLOWLY
DISSIPATE. HAVE SCALED BACK PRECIP PROBABILITY TO A SLIGHT CHANCE
FOR THU/FRI...AND WARMED HIGH TEMPS BACK TO THE LOWER 90S.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
15/CBD
Hazardous weather outlook, Aug 5, 8:30 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 PM CDT FRI AUG 5 2005
ALZ001>010-016-TNZ076-096-097-061000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
930 PM CDT FRI AUG 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(THROUGH TONIGHT)...
A FEW SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
THE OVERNIGHT HOURS. MANY AREAS WILL REMAIN DRY...BUT ANY STORMS
THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING...ALONG WITH VERY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
A FAIRLY TYPICAL SUMMERTIME PATTERN IS EXPECTED THIS WEEKEND INTO
MUCH OF NEXT WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED EACH AFTERNOON AND EVENING.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
JE/23
In the hours before
Special weather statement, Aug 5, 9:26 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1026 PM CDT FRI AUG 5 2005
TNZ096-060400-
LINCOLN-
1026 PM CDT FRI AUG 5 2005
...SIGNIFICANT WEATHER ALERT FOR NORTHERN LINCOLN COUNTY UNTIL 1100
PM CDT...
AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES NORTHWEST OF
LYNCHBURG...MOVING SOUTHWEST AT 15 MPH.
WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BOONEVILLE.
CHESTNUT RIDGE.
BELLEVILE.
PETERSBURG.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JE
Special weather statement, Aug 5, 9:45 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1045 PM CDT FRI AUG 5 2005
TNZ096-060350-
LINCOLN-
1045 PM CDT FRI AUG 5 2005
...SIGNIFICANT WEATHER ALERT CANCELLED...
THE STORM OVER NORTHERN LINCOLN COUNTY HAS DECREASED IN INTENSITY.
JE
Special weather statement, Aug 5, 10:58 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1158 PM CDT FRI AUG 5 2005
ALZ010-060530-
DE KALB-
1158 PM CDT FRI AUG 5 2005
...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY...
AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FORT PAYNE...MOVING WEST AT 15 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PINE RIDGE.
LEBANON.
RAINSVILLE.
GUEST.
FYFFE.
LAKEVIEW.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JE
Special weather statement, Aug 5, 11:24 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1224 AM CDT SAT AUG 6 2005
ALZ016-060600-
CULLMAN-
1224 AM CDT SAT AUG 6 2005
...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 1 AM CDT...
AT 1224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF ARAB...OR JUST NORTHEAST OF
HOLLY POND...MOVING WEST AT 20 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...JOPPA...BAILEYTON...HOLLY
POND...FAIRVIEW...AND PHELAN.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
27
Thunderstorm Wind, Cullman
- When
- August 6, 12:10 AM CST to 12:13 AM CST
- Where
- Cullman County, Holly Pond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.733, -86.617
A downburst struck a small section of Holly Pond. Several trees were knocked down and ten out buildings were damaged.
Thunderstorm Wind, Madison
- When
- August 6, 2:00 AM CST to 2:03 AM CST
- Where
- Madison County, Huntsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.617, -86.983
Two large trees were blown down at a residence in the Five Points section of Huntsville.
Thunderstorm Wind, Morgan
- When
- August 6, 3:08 AM CST to 3:11 AM CST
- Where
- Morgan County, Decatur
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.817, -87.000
Several trees were blown down throughout the city.
Thunderstorm Wind, Limestone
- When
- August 6, 1:50 PM CST to 1:53 PM CST
- Where
- Limestone County, 5 mi SE of Cartwright
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.717, -87.700
Two trees were blown down.
Thunderstorm Wind, Colbert
- When
- August 6, 3:33 PM CST to 3:36 PM CST
- Where
- Colbert County, 1 mi S of Tuscumbia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.733, -87.700
A boat was blown into the side of a building at Performance Marine along Highway 72.
Thunderstorm Wind, Colbert
- When
- August 6, 3:36 PM CST to 3:39 PM CST
- Where
- Colbert County, Tuscumbia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.167, -86.617
A tree blew down on to a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, August 6, 2005$335,000 · 60 kt wind · 4 events
- Flash Flooding and Hail in Mississippi, August 6, 2005$53,000 · 55 kt wind · 12 events
- Flash Flood and Hail in Tennessee, August 6, 2005$61,000 · 1 in hail · 7 events
- Damaging Wind in Mississippi, August 6, 2005$75,000 · 57 kt wind · 1 event
- Damaging Wind in Tennessee, August 6, 2005$70,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, August 6, 2005$50,000 · 56 kt wind · 4 events
- Lightning Strike in Florida, August 6, 2005$40,000 · 1 event
- Damaging Wind in Tennessee, August 6, 2005$28,000 · 65 kt wind · 1 event
- Damaging Wind in Virginia, August 6, 2005$20,000 · 65 kt wind · 1 event
- Lightning Strike in Tennessee, August 6, 2005$20,000 · 1 event
- Damaging Wind in Virginia, August 6, 2005$20,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, August 6, 2005$18,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469691, 5469692, 5469693, 5469694, 5469695, 5469696.